Macular edema on fingolimod

M
Jain and Bhatti. Fingolimod-associated macular edema: Incidence, detection, and management. Neurology. 2012 Feb 28;78(9):672-80. 

Fingolimod (FTY-720), a sphingosine-1-phosphate receptor modulator, is the first oral agent for the treatment of relapsing forms of MS. Two recent phase III clinical studies (TRANSFORMS [Trial Assessing Injectable Interferon vs FTY720 Oral in RRMS] and FREEDOMS [FTY720 Research Evaluating Effects of Daily Oral Therapy in MS]) demonstrated a significant reduction in the annualized relapse rate in MS’ers with relapsing-remitting MS, compared to once weekly interferon β-1a and placebo. Macular edema (swelling of the central area of the retina) was a prominent adverse event reported in these and prior studies of fingolimod. Thirteen of 2,564 (0.5%) MS’ers treated with fingolimod in FREEDOMS and TRANSFORMS developed macular edema. Fingolimod-associated macular edema (FAME) appears to be dose-dependent (observed in only 2 patients taking the FDA-approved 0.5 mg dose) and typically resolves upon cessation of therapy. Although a relatively common condition in ophthalmology, most neurologists have not encountered macular edema in clinical practice. 


Upper image is done with OCT (ocular coherence tomography), which shows a raised macular due to swelling. The lower image on the right shows you a swollen macular. 
“Why this complication occurs is unknown, but may related to the vascular  effects of Fingolimod. This is why if you start fingolimod you have to have monitoring for this side effect and the drug stopped if it occurs. Macular edema can be asymptomatic or cause mild visual blurring. It is not painful. The condition is self-limiting and resolves on stopping fingolimod.”

“I am not sure that the macular edema is too much of a problem, but does add extra monitoring and costs to the use of fingolimod.”

Other post of interest


Multiple Sclerosis Research: Fingolimod and macular oedema
16 Jan 2012; Eye examination showed clinical macular oedema (ME) in the left eye, which was confirmed on fluorescein angiogram and optical coherence tomography (OCT). After discontinuation of fingolimod and treatment with topical …

CoI: multiple

About the author

Prof G

Professor of Neurology, Barts & The London. MS & Preventive Neurology thinker, blogger, runner, vegetable gardener, husband, father, cook and wine & food lover.

Add comment

By Prof G

Translate

Categories

Recent Posts

Recent Comments

Archives